Types of Osteoporosis

A Detailed Look at Common Causes of Secondary Osteoporosis

Because these causes of secondary osteoporosis are so common, it's worth taking an in-depth look at them.
 
Glucocorticoid Medications
Glucocorticoids are steroid medications used to treat diseases such as asthma and rheumatoid arthritis. Bone loss is a common side effect of these medications. The bone loss these medications cause may be due to their direct effect on bone, muscle weakness or immobility, reduced intestinal absorption of calcium, a decrease in testosterone levels, or, most likely, a combination of these factors.
 
When glucocorticoid medications are used on an ongoing basis, bone mass often decreases quickly and continuously, with most of the bone loss occurring in the ribs and vertebrae. Therefore, people taking these medications should talk to their doctor about having a bone mineral density (BMD) test. Men should also be tested to monitor testosterone levels, as glucocorticoids often reduce testosterone in the blood.
 
A treatment plan to minimize bone loss during long-term glucocorticoid therapy may include using the minimum effective dose, discontinuing the drug, or administering it through the skin, if possible. Adequate calcium and vitamin D intake is important, as these nutrients help reduce the impact of glucocorticoids on the bones. Other possible treatments include testosterone replacement therapy and osteoporosis medication. Alendronate and risedronate are two bisphosphonate medications approved by the U.S. Food and Drug Administration (FDA) for use by men and women with glucocorticoid-induced osteoporosis.
Good Food, Good Bones

Information on Osteoporosis

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.